A photo snapped just hours after I don’t remember what.
Travelling from Singapore to Hong Kong to Chicago for the annual American Diabetes Association meeting but my plans were going to get dicey. Jet-lagged and emotionally zonked after dropping my 12-year-old daughter off for six weeks of camp. Tired, but mustering every ounce of energy left in my poor sugar-shocked-absorbing system. I should mention (to any new reader ) that I live with a serious condition called type 1 diabetes and have for nearly 40 years. I wear an insulin pump (since 1998) and a CGM. I test my blood sugar 7-10 times a day. My A1c is usually somewhere between 6.5% and 7.5%.
In other words, I am a relentless diabetic.
BUT THE LAST thing I remember was sitting (still wearing my blazer) sideways on the edge of the bed in my hotel room–my husband already asleep, in blissful snore-dom. Nearly mid-night, I hurry and delicately tap-tap the last email of the day in order to prepare for busy meetings ahead. Kicking off my heels, I slip out of my clothes – leaving them in a tidy pile in front of the nightstand too tired to care—and crawl under the covers. In the pitch black room, the glowing light off the CGM reads 140 mg/dl. Good enough, I think, as my head sinks into the pillow and I prepare to dream. Life is pretty damn good.
When I open my eyes, three paramedics are looking right through me and my husband is kneeling next to the stretcher, urgently repeating the same words – over and over.
“She’s back. Elizabeth – you’re with us again – yes? Elizabeth?”
My bottom lip is sore and too swollen for me to use to speak (I had chewed through my bottom lip after I had seized in a hypoglycaemic state for 15 minutes) and I have an IV of sugar attached to my wrist. I nod my head and look into the sympathetic face of the lead medic.
Thinking NO! NO! NO!
Which are words I always silently scream when terrifying diabetes episodes happen. (Although I was also worried that I was only in my underwear). Apparently I told the medics my medications were “Insulin and English Muffins,” even though I haven’t eaten an English muffin in years, living outside of the USA for so long. Even in my diminishing low-battery brain state – I was thinking about carbohydrates.
They rushed me to the ER for surveillance (once you get an IV you have no choice). I dozed and enjoyed the oxygen before waking up to my headache which felt like a hangover times ga-zillion. It was early morning, about 5 am at this point, and I asked Michael – my husband – what I had done.
Tears welled up in his eyes and he held my hand. He thought I was going to die. He thought Olivia (our daughter) might never see me again. He woke up to me wandering around the room sitting on the bed then standing up then feeling on the bed covers looking for something. He knew I was having a hypo. He knew because he had seen me a thousand times before, but not this bad.
“You were looking for sugar.” I could see the irony as I lay there in the ER – I was searching for sugar. Pitiful.
He continued. “It got much worse.” I wouldn’t talk. I was inconsolable. He called to room service realising all that was in the room were glucose tabs and we needed juice (really we needed Glucagon). When he put down the receiver I was having a full—blown seizure and screaming and howling. Blood flowed on either side of my jaw as I clenched my bottom lip with my teeth. Michael called 911. I stopped seizing but was barely conscious. He talked to me and held my head. The paramedics arrived and gave me two glasses of juice but my sugar wouldn’t climb to normal (>70-75 mg/dl) I fought with them as they tried to put an IV of sugar in my arm and 15 minutes later, I came to.
“Holy shit!” I said aloud. “The last time I had a hypo seizure I was 14 years old.” (I am 48-years-old)
For the rest of the morning that was the only thing I could think. Holy Shit because to admit the truth was far more painful.
The truth? The truth is I live with an incurable illness that has destroyed any kind of quality of life I might have had since I was diagnosed. The truth is that I live in a senseless state of constant agitation and adrenaline soaked fear that I will combust in an insulin fit – just like I did earlier this week. Further painful truths – that I mask it all with a thin veil of apparent control and challenge all my fellow sufferers to do the same. What choice do we have if we want to SURVIVE?
Have I really become so complacent thinking that I had this thing kicked into shape? Do I really believe that type 1 diabetes isn’t a threat and that our machines keep us together?
Did I need such a severe reminder?
Yes, I think I did. I cannot run away from the fact that this disease is unpredictable and terrifying. None of us can.
(By the way, every single person living with type 1 diabetes or for anyone injecting insulin, go to the cabinet and make sure you have Glucagon that has not expired. If you don’t have it, stop everything and go buy it right NOW. Thank you.)
For more information related to hypoglycaemia and seizures – click here.
Click here for the free Lilly Glucagon app
Click here for information related to glucagon and how to inject the substance during a severe low